Ready to get help? Our Treatment Consultants are available 24/7.

banner-img
A man sitting on stone steps with a syringe beside him

What Are the Warning Signs of an Overdose?

Can you spot the signs of an overdose?

With the drug crisis ongoing and the need for opioid addiction treatment at an all-time high, knowing the signs could be the difference between life and death. It could be the reason you or someone nearby administers a naloxone kit.

Keep reading to learn the signs and symptoms of an overdose—all it takes is one knowledgeable person to make a difference.

What Is a Drug Overdose?

An overdose can occur when a person consumes more of an illicit drug or a combination of multiple substances than their body can safely handle, leading to potentially fatal consequences.

One of the most common situations in which people experience an overdose is after unsuccessfully detoxing at home. As the withdrawal symptoms become too intense to bear, they often take an excessive dose to cope, or, in some cases, are too disoriented to be careful and inadvertently take too much.

While an overdose interferes with the brain and the body’s ability to function properly, the effects of one on an individual vary greatly.

Some substances that can cause a life-threatening overdose include:

Some overdoses have obvious and dramatic symptoms that require immediate hospitalization. Others are milder but still dangerous. This uncertainty is especially true with lesser-researched drugs, such as the increasingly popular xylazine.

What an Overdose Does to the Body

An empty syringe sits exposed on a table

During an overdose, the ingested drug will disrupt the brain’s chemical receptors, causing unpredictable and dangerous responses.

Some of the symptoms of an overdose can include:

  • Elevated heart rate: The person might also become disoriented or enter a “blackout” state where they lose awareness or consciousness.
  • Vomiting and diarrhea: Finding blood in vomit or stool is indicative of a severe complication, leading to mortality.
  • Hallucinations: These are fairly common effects of a drug overdose, accompanied by losing the ability to form coherent thoughts or sentences.
  • Agitation and paranoia: During an overdose, the person may feel abnormally concerned, anxious, or confused.
  • Seizures: These can result in physical injury in some cases.

An overdose does not always mean death. However, it does usually mean serious, long-lasting consequences such as permanent brain damage.

For instance, the brain loses the oxygen it needs to function properly during an opioid overdose. This could lead to hypoxic brain damage, which is a type of brain injury that causes the gradual death and weakening of the brain cells.

Signs of an Overdose By Drug

If you’re asking, “What are the warning signs of an overdose?” then it’s important to recognize how widely they vary from drug to drug—and person to person.

The signs and symptoms of an overdose vary based on: the kind of drug or drugs used, how much of it was used, how it was administered, as well as the age and overall health of the person experiencing an overdose.

Let’s take a closer look at the signs of an overdose by drug category.

Alcohol 

Despite being so readily available and consumed, alcohol addiction is very real and overdose can happen. Often referred to as alcohol poisoning, this medical emergency occurs when someone drinks too much in a short amount of time.

Signs and symptoms of an overdose of alcohol include:

  • Confusion;
  • Vomiting;
  • Slow breathing (characterized by fewer than eight breaths a minute);
  • Seizures;
  • Irregular breathing (characterized by having a gap of more than 10 seconds between breaths);
  • Skin that looks blue, gray, or pale;
  • Low body temperature (hypothermia); and
  • Inability to stay conscious or awake.

Not all of these symptoms have to be present before seeking medical attention. Someone who passes out after excessive drinking and can’t wake up should be taken to the hospital immediately to avoid fatal consequences.

A woman curled up on a bed with a pill bottle and tablets beside her

Opioids

An opioid overdose could be fatal, and anyone experiencing any of the following symptoms must receive immediate medical attention:

  • Extremely pale skin;
  • Cold and clammy skin;
  • Limp and/or unresponsive body;
  • Fingernails or lips are tinged with a blue or purple colour;
  • Vomiting or making gurgling sounds;
  • Inability to speak or lose consciousness and cannot be wakened; and
  • Slow or stopped breathing or their heartbeat slows or stops.

Someone experiencing an opioid overdose can be given naloxone to reverse its effects.

This is a prescription medication that counteracts the opioid inside the central nervous system, allowing the person to breathe normally and avoiding brain damage. Emergency response professionals or the person’s family members can administer naloxone.

Benzodiazepines

Benzodiazepines (also known as “Benzos”) are a prescription medication for those experiencing mental health issues such as anxiety, as well as insomnia, muscle spasms, and seizures. They are highly addictive and dangerous when taken at a dose higher than prescribed or when mixed with other drugs.

Signs and symptoms of an overdose of benzodiazepines may include

  • Incoherent or slurred speech;
  • Confusion;
  • Extreme drowsiness;
  • Loss of consciousness;
  • Shallow or slowed breathing; and
  • Uncoordinated movements.

When a person overdoses on benzodiazepines, it’s likely that it was consumed alongside other medications or drugs. As such, seek medical treatment immediately.

Start Your Journey to Recovery Today

Familiarizing yourself with the signs of an overdose can save a life. If you or someone you know is struggling with addiction, direct them to a clinic so they can get the support they need and avoid life-threatening consequences.

Freedom From Addiction is a rehab facility in Ontario that offers a holistic approach to addiction treatment with a diverse range of rehabilitation programs. Our experienced and passionate staff is committed to providing quality care to our patients, ensuring you’re never alone if you experience the symptoms of an overdose.

Detoxing under the care of medically-trained professionals saves lives—get in touch with us today to learn more about our drug detox services.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *